Interaction Between Tramadol And Phentermine
In our latest question and answer, the pharmacist discusses the potential interaction between phentermine and tramadol.
I have been on phentermine 30 mg for 2 months by my primary doctor, I took my last dose around 9 am yesterday morning. I have degenerative disc disease and have a tremendous amount of pain. I went to see my back doctor and he prescribed me tramadol. I looked up Tramadol and it has an interaction with phentermine. This is the first time I have seen my back doctor in 3 months and I completely blanked on updating him about the phentermine I was prescribed. When will it be safe to take the Tramadol? I do not want to mix them or have any kind of reaction!
There is actually quite a discrepancy regarding just what the interaction is between tramadol and phentermine. For example, three different online resources for drug interactions have three different interactions listed!
- Drugs.com lists a 'major' interaction, citing an increased risk of seizures.
- RxList.com states there is an interaction based on their opposing sedative and stimulating effects.
- Rxisk.org lists an interaction based on an increased risk of serotonin syndrome.
Clearly, there is something off if three different (and reputable) drug interaction checkers are listing unique adverse reactions.
After doing a little research, all of the interactions listed by the online tools are based on the known characteristics of each drug, and not so much based on published reports or studies. In other words, they are more theoretical than anything.
Tramadol - Phentermine Interactions
Studies or case reports specifically linking tramadol and phentermine to the listed interactions are practically non-existent. Nevertheless, I discuss these three potential interactions (seizures, opposing effects, serotonin syndrome) below.
Increased Risk Of Seizures
Tramadol (brand name Ultram) has been associated with an increased risk of seizures. The prescribing information for the drug explicitly warns against its concurrent use with other drugs that may cause seizures:
Seizures have been reported in patients receiving ULTRAM® within the recommended dosage range. Spontaneous post-marketing reports indicate that seizure risk is increased with doses of ULTRAM® above the recommended range. Concomitant use of ULTRAM® increases the seizure risk in patients taking:
Selective serotonin re-uptake inhibitors (SSRI antidepressants or anorectics) Tricyclic antidepressants (TCAs) and other tricyclic compounds (e.g., cyclobenzaprine , promethazine, etc.) Other Opioids
Administration of ULTRAM ® may enhance the seizure risk in patients taking:
MAO inhibitors Neuroleptics Other drugs that reduce the seizure threshold.
Phentermine is classified as an anorectic (i.e. a drug that reduces appetite), but there isn't much data to indicate that it increases the risk of seizures.
There was an older drug that contained phentermine, 'Fenfluramine-Phentermine (Fen-Phen)', that was linked to an increased risk of seizures, but it is no longer on the market.
The prescribing information for phentermine doesn't list an increased risk of seizures as a side effect but does note that it can cause 'overstimulation' and is contraindicated in those in an 'agitated state'.
Nevertheless, stimulant medications, in general, are thought to have the potential to lower the seizure threshold in individuals. Phentermine is very closely related to amphetamines (like Adderall) and is certainly considered a stimulant medication.
Several studies, including one published in the Journal of Pharmacology and Clinical Research, list amphetamines and tramadol as drugs linked to causing seizures.
So overall, even though there are no studies that have shown a definitive interaction between phentermine and tramadol in regard to seizures, caution should be taken when combining them as there is fairly strong evidence that stimulants (as a type of drug) and tramadol can increase the risk of seizures.
Opposing Sedation - Stimulation
This one is pretty clear cut in that tramadol and phentermine do have opposing clinical effects.
Tramadol is an opioid medication and can certainly cause pronounced sedation.
Phentermine is a stimulant, chemically related to amphetamines.
Although they have opposing effects regarding sedation and stimulation, this interaction isn't of much concern as they don't interfere with their intended effects. Phentermine shouldn't affect the pain-relieving properties of tramadol and, similarly, tramadol should not affect the appetite suppressing effects of phentermine.
If anything, you just may not know exactly which effect (stimulating or sedating) will be more prominent until you take them together.
Serotonin syndrome is a serious condition that requires immediate medical attention if it occurs. Symptoms of it include:
- Mental status changes
- GI disturbances
- Increased heart rate
- Excessive sweating
Serotonin syndrome, although rare, occurs due to an excess of serotonin in the brain, generally after taking one or more serotonergic agents.
The risk of serotonin syndrome may be listed as a potential effect of the interaction between phentermine and tramadol since both can increase serotonin levels. In fact, the prescribing information for both drugs list serotonin syndrome as a rare, but serious potential side effect.
In all actuality, the risk of serotonin syndrome for both is quite small.
Tramadol has a dual mechanism of action, as it works as an opiate agonist and blocks the reuptake (i.e. increases) both serotonin and norepinephrine in the brain.
Overall, tramadol appears to be a relatively weak reuptake inhibitor of serotonin and norepinephrine (but it has been associated with cases of serotonin syndrome, especially when used in combination with other serotonergic drugs).
Phentermine, although it works mainly by increasing the release of norepinephrine and dopamine, does have the ability to increase serotonin levels. Notwithstanding, both human and animal studies show that the effect of phentermine on serotonin is weak, and generally only occurs at doses above what is commonly recommended.
Knowing that tramadol and, to a lesser extent, phentermine, can increase serotonin levels, it certainly makes sense to put a warning about the risk of serotonin syndrome, even if it would be extremely uncommon.
Separating Tramadol And Phentermine
If you have been instructed to not take tramadol and phentermine together, or you are concerned with the interactions above, here is some information regarding how long they last in the body.
The duration of action of phentermine is dependent on the dose:
- The 8 mg capsules or tablets last about 4 hours.
- The 30 mg or 37.5 capsules or tablets last 12 to 14 hours per dose.
The half-life of phentermine (i.e. how long it takes for 50% of the drug to be metabolized and eliminated from the body), is dependent on how acidic your urine is.
Until normal conditions, the elimination half-life ranges from 19 to 24, but it can decrease all the way down to 7 to 8 hours under acidic urinary conditions.
In general, it takes around 5 half-lives for a drug to be considered completely eliminated from the body. Therefore, after your last dose, it will take about 4 to 5 days for it to no longer be detectable.
Tramadol comes in a variety of dosage forms, from immediate-release tablets to extended-release capsules. The half-life of the drug varies based on the formulation used. For example:
- The half-life is reported to be 6 to 7.4 hours for immediate-release tablets.
- The half-life is reported to be 10 and 11 hours for extended-release capsules.
Based on the half-life of tramadol, it should be completely eliminated from the body after 2 to 3 days.
If you are looking to avoid any chance of an interaction between phentermine and tramadol, you would need to wait the appropriate amount of time for them to be excreted from your body.
Therefore, if you last took tramadol, you should wait at least 2 to 3 days before taking phentermine. If you last took phentermine, you should wait 4 to 5 days.
These time-frames are simply estimates and the risk of any interaction occurring would decrease significantly even after a short amount of time (say one-half-life for example). The above is just an illustration of how long to wait if you intend to have one drug or the other completely eliminated from your system.
There is a potential interaction between phentermine and tramadol. They shouldn't be used together unless directed by your doctor. Taking both could potentiall increase the risk of seizures and serotonin syndrome.
- Elsevier ClinicalKey: Phentermine Monograph (Accessed 2/13/19)
- Elsevier ClinicalKey: Tramadol Monograph (Accessed 2/13/19)
- Elsevier ClinicalKey: Amphetamine salts Monograph (Accessed 2/13/19)
- Drugs Implicated In Seizures and Its Management. Journal of Pharmacology and Clinical Research
- Adipex-P Prescribing Information
- Off-label drugs for weight management. PubMed
- Fenfluramine-Phentermine (Fen-Phen) and Seizures: Evidence for an Association. PubMed
- Tramadol Seizures, Serotonin Syndrome, and Coadministered Antidepressants. PubMed
- Ultram Package Insert
Can my 2-year-old take Zarbee's Children's Cough S...Sep 05, 2019
What is a safe natural sleep aid to take with Cymb...Aug 27, 2019